Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Is My Statin Medicine Causing Muscle Cramps?

Wednesday, 21 Jul 2010 03:04 PM

Question: I am a 64-year-old female. I took statin drugs from 1996 to 2002. During that time I had “charley horse” like cramps in my legs, feet, arms, organs, chest, and back. I reported them to the doctor several times. The doctor changed the drug, but would not take me off the statins. Finally, when I had the severe cramps in my chest, which nearly took my breath away, I just quit taking the drug.

I did extensive research and discovered the possibility of “drug induced myopathy,” but all studies I read said the problem was reversible after about two to three weeks off the drug. The severe cramps in my legs and feet stopped, but my arms and organs have been a real problem and I want to know if it is possible that the drug played a part.

The muscles in my entire digestive system have slowed to a crawl, and I am also having much trouble with bladder muscles.

I want to know if there can be any connection between the statin drugs and all these muscle problems, and your suggestions for getting my elevated cholesterol down.


Dr. Hibberd's Answer:

It is too bad your professional could not recognize what was happening to you. The statin drugs do cause skeletal muscle pain in some, and serious myositis in a few. Nuisance muscle aches can often be prevented by taking 50 to 100 mg of CoQ10 daily with your statin medication. Serious myositis and rhabdomyelosis are rare, but can be life-threatening if not recognized early. Sustained myopathy is unusual, and the smooth muscle of the intestines is not involved in this myositis that I am aware of. The muscle aches often last longer than two or three weeks, and some patients report months of aches before they stop completely.

You need to consult your cardiologist or lipid specialist regarding the advisability of trying a statin medication once again supplementing with CoQ10. If you do restart statins, have periodic blood tests (CPK, and chemistries) and be sure your physician monitors you for problems.


© HealthDay

 
1Like our page
2Share
Dr-Hibberd
344
2010-04-21
Wednesday, 21 Jul 2010 03:04 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved